Winter Weather, Sussex
- When
- January 23, 7:00 AM EST to 11:00 AM EST
- Where
- Sussex forecast zone
- Reported by
- ASOS
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Some spotty light freezing drizzle occurred over the higher terrain of Sussex County during the morning of the 23rd. Temperatures slowly rose as the morning progressed and any freezing drizzle changed to plain drizzle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Some spotty light freezing drizzle occurred over the higher terrain of Sussex County during the morning of the 23rd. Temperatures slowly rose as the morning progressed and any freezing drizzle changed to plain drizzle. Ice accretions were just a trace, but untreated roadways and walkways were slippery. The freezing drizzle was caused by the upsloping southeast return flow around a high pressure system over the Canadian Maritimes. The same southeast flow combined with the spring tides associated with the new moon to cause some minor tidal flooding at the times of the morning high tide the day before on the 22nd around Lower Delaware Bay and the nearby Atlantic Coast. The high tide in Cape May (Cape May County) reached 6.85 feet above mean lower low water. Minor tidal flooding starts at 6.7 feet above mean lower low water. On the other side of Delaware Bay, at Breakwater Harbor (Sussex County Delaware), the high tide reached 6.12 feet above mean lower low water. Minor tidal flooding starts at 6.0 feet above mean lower low water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 23, 5:42 AM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 AM EST MON JAN 23 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM NEAR MILWAUKEE THIS MORNING WILL MOVE INTO
ONTARIO TONIGHT AND THEN ACROSS NORTHERN QUEBEC TUESDAY. IT WILL
CAUSE A COLD FRONT TO CROSS THE MIDDLE ATLANTIC REGION TONIGHT.
HIGH PRESSURE IN THE NORTHERN PLAINS WILL BUILD EAST INTO THE MID
ATLANTIC STATES BY WEDNESDAY. A COLD FRONT AND LOW PRESSURE SYSTEM
MOVING EAST FROM THE MISSISSIPPI VALLEY WILL CROSS THE REGION LATE
THURSDAY INTO EARLY FRIDAY. NEXT WEEKENDS WEATHER IS DEPENDENT ON
TIMING THE DEVELOPMENT LOW PRESSURE NEAR THE MID ATLANTIC COAST. A
BLUSTERY COLDER NORTHWEST FLOW IS LIKELY BY LATE SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LAST REMAINING SECTION OF THE WSW FLAG FOR FREEZING DRIZZLE
WILL REMAIN IN PLACE UNTIL 9 AM. THE GRADUAL WARMING HAS CONTINUED
ALONG WITH THE ARRIVAL OF PATCHY DRIZZLE ACROSS THE AREA.
TEMPERATURE TRENDS WILL BE MONITORED AND THE WSW FLAG MAY BE
CANCELLED EARLY IF NEEDED.
LOW PRESSURE WELL TO THE WEST (NEAR CHICAGO AT 12Z) WILL DEEPEN
AND TRACK NE TODAY. ITS ASSOCIATED WARM FRONT WILL CROSS THE AREA
TODAY BRINGING OCCASIONAL RAIN AND LOW CLOUDS MUCH OF TODAY. AREAS
OF FOG MAY DEVELOP OVER THE NORTHERN AREAS WITH THE REMAINING
SNOWPACK IN PLACE AND INCREASING DEW POINT TEMPERATURES ARRIVING.
HIGH WILL RISE TO ALMOST 60 IN THE SOUTHERN DELMARVA AND THE RANGE
DOWN TO LOW OR MID 40S ACROSS THE NORTH WHERE THE COLDER AIR MAY
NOT FULLY DISLODGE. QPF FROM THIS EVENT WILL BE BETWEEN 1/3 AND
1/2 INCH FAVORING THE NORTHER THIRD OF THE AREA. LIGHTER TOTALS
EXPECTED OVER THE DELMARVA AND SRN NJ WITH TOTALS THERE PROBABLY
LESS THAN 1/4 INCH. FLOODING IS NOT EXPECTED WITH THE RATHER LOW
QPF TOTALS...A FEW BLOCKED STORM DRAINS MAY CREATE LOCAL PROBLEMS
THOUGH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE LOW WILL MOVE UP ACROSS ONTARIO AND QUEBEC TONIGHT AND THE
ATTACHED COLD FRONT IS SHOWN CROSSING THE MIDDLE ATLANTIC
OVERNIGHT. THE STEADY RAINS WILL TAPER OFF MOSTLY BEFORE
MIDNIGHT...LEAVING CLOUDS AND PERHAPS A FEW SCATTERED SHOWERS. THE
DRIER AIR WILL MOVE IN TOWARDS MORNING WITH IMPROVING SKY COVER
AROUND DAWN. WINDS WILL SHIFT TO WRLY BY MORNING. LOWS WILL DROP
INTO THE MID 30S (NORTH) TO LOW 40S (SOUTH)...SO IT WILL REMAIN
TOO WARM FOR ANY SNOW LATE TONIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
SIGNIFICANTLY ABOVE NORMAL TEMPERATURES WILL TREND DOWN TO NORMAL
LATER NEXT WEEKEND.
MODELS FOR A WHILE HAVE BEEN ADVERTISING EVOLUTION TOWARD A POSITIVE
PNA. HOWEVER THE SHORT WAVE AMPLITUDE AND WHICH ONE WILL PICK UP
THE TEXAS CLOSED LOW AND SHOVE IT OUR WAY ARE STILL UNCERTAIN.
WHAT IS LIKELY IS THAT EITHER THURSDAY OR SOMETIME NEXT WEEKEND
THERE IS GOING TO BE A SUBSTANTIAL PRECIPITATION EVENT HERE.
THE DAILIES...
TUESDAY...MAYBE THE WARMEST DAY OF THE WEEK WITH CALENDAR DAY AVG
TEMPS ALMOST 15 DEGS ABOVE NORMAL. GUSTY WEST WINDS TO 25 MPH
WITH PLENTY OF SUNSHINE...A VERY VERY NICE JANUARY 24TH!
WEDNESDAY...ABOUT 10 DEGREES COLDER PER MODELED COLDER BL TEMPS BUT
STILL PLENTY OF SUNSHINE AND ANOTHER VERY NICE DAY WITH NW GUSTS TO
20 MPH AND STILL ABOVE NORMAL TEMPS.
THURSDAY...THIS GETS A BIT INTERESTING FOR NE PA AND NNJ. MODELS
DISAGREE ON THE ARRIVAL OF PRECIPITATION AND THE LOWER ATMOSPHERE
TEMPS. WHAT IS PRETTY CERTAIN IS THAT PRECIPITATION WILL EVENTUALLY
DEVELOP...POSSIBLY AS EARLY AS MIDNIGHT THURSDAY MORNING OR MAYBE
NOT TIL LATE THU AFTN. HAVE OPTED FOR THE FORMER AS IT APPEARS
THAT WE WILL BE IN THE RRQ OF OCNL 140 KT 250 MB JET SPEED MAXES
MOVING NEWD THRU NYS. THIS INDUCES INSTABILITY BURSTS AND
APPARENTLY WILL SIPHON NEWD AT LEAST SOME MOISTURE AWAY FROM THE
TEXAS CLOSED LOW. WHILE IT INITIALLY APPEARS TOO WARM FOR WINTRY
PCPN... BL TEMPS AND ECMWF 2M TEMPS ARE COLD ENOUGH TO SUPPORT
SNOW OR ICE ON THURSDAY ALONG AND N OF I78. SO WITH THE 00Z/23
OPERATIONAL UKMET/ECMWF AND TO AN EXTENT THE GFS ON BOARD...THE
GRIDS HAVE BEEN ADJUSTED FOR HIGHER POPS AND MIXED WINTRY PCPN IN
THE NORTH. 1 INCH QPF POSSIBLE IN PARTS OF OUR AREA IN A 36 HOUR
PERIOD ENDING 15Z FRIDAY.
FRIDAY...ANY LEFTOVER PCPN...MAINLY RAIN...SHOULD END BY FORENOON.
THEN A DECENT AFTERNOON AND NIGHT...AGAIN WELL ABOVE NORMAL.
NEXT WEEKEND...THE GEFS HAS HELD ONTO THE THE IDEA OF THE TEXAS
CLOSED LOW LIFTING NEWD WITH A COASTAL LOW HERE ON SATURDAY WHILE
ITS OP RUN AND THE ECMWF DISAGREEING WITH THE GFS ENSEMBLE. WHILE
AM NOT SURE THIS IS THE RIGHT SOLN...HAVE MOVED THE POTENTIAL FOR
A COASTAL LOW TO SUNDAY AND EVEN THAT IS SHAKY ..IE DEVELOPING
CLOSE ENOUGH. EVEN IF IT MISSES...THERE ALMOST CERTAINLY HAS TO BE
A CFP WITH A SHORT PRD OF PCPN FOLLOWED BY BLUSTERY COLD NW WINDS
AS A DECENT HUDSON BAY VORTEX DEVELOPS.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
POOR FLYING WEATHER EXPECTED TODAY WITH LOW CIGS AND LOW VSBYS AT
TIMES IN DRIZZLE...RAIN AND AREAS OF FOG. THE WARM AND HUMID AIR
ARRIVING OVER THE SNOWPACK (NORTH) MAY PRODUCE LOCALLY DENSE FOG
LATER TODAY...PROBABLY ONLY AFFECTING THE NORTHERN TERMINALS (KABE
AND MAYBE KRDG). AREAS OF DRIZZLE THIS MORNING WILL CHANGE TO
PERIODS OF RAIN AND LOW PRESSURE AND ITS ASSOCD FRONTS CROSS THE
AREA. WINDS WILL BE LIGHT SE OR E EARLY TODAY THEN VEER SRLY
TONIGHT. LLWS MAY BE AN ISSUE THIS AFTERNOON WITH WINDS 40-50 KTS
AT AROUND 2000 FT TODAY. RAINS WILL END THIS EVENING...BUT LOW
CIGS/VSBYS WILL REMAIN UNTIL THE SFC COLD FRONT CROSSES THE AREA
AROUND DAWN TUE AND BRINGS IN DRIER AIR.
OUTLOOK...
TUESDAY...VFR WITH SCT-BKN SC CLOUDS 3000-4000 FT IN THE AFTERNOON.
W GUSTS NEAR 25 KTS DURING THE AFTERNOON.
WEDNESDAY....VFR. NW GUSTS 20 KTS DURING THE DAY. AC DECK AOA 6000
FT ARRIVES AT NIGHT WITH LOW PROB OF A PERIOD OF WINTRY PCPN POCONOS
LATE.
THURSDAY...MVFR TO OCNL IFR CONDS DEVELOPING IN PERIODS OF
RAIN...ESPECIALLY AFTERNOON/NIGHT. CHANCE OF A WINTRY MIX POCONOS
TO NW NJ AT LEAST IN THE MORNING. WIND LIGHT TENDING SOUTH LATE
DAY.
FRIDAY...ANY REMAINING SUB VFR CONDS IN LEFTOVER MORNING RAIN
SHOULD BECOME VFR IN THE AFTN/NIGHT.
&&
.MARINE...
THE SMALL CRAFT ADVISORY FOR THE LOWER DELAWARE BAY HAS BEEN
LOWERED THIS MORNING. THE SCA FLAG WILL REMAIN IN EFFECT TODAY AND
TONIGHT FOR THE OCEAN WATERS. SEAS ON THE OCEAN CONTINUE TO RUN 5
TO 7 FT AND THIS WILL REMAIN THE CASE THE REST OF TODAY AND
TONIGHT. WINDS WILL INCREASE ALSO WITH SOME GUSTS TO 25 KTS
EXPECTED ON THE OCEAN WATERS BOTH THIS MORNING AND AGAIN TONIGHT.
OUTLOOK...
TUESDAY...SCA GUSTS AROUND 25 KNOTS APPEAR LIKELY BUT MAY BE
RESERVED FOR THE AFTERNOON OR NIGHT. THEREFORE DID NOT EXTEND THE
CURRENTLY IN PROGRESS SCA INTO TUESDAY UNTIL MORE CONFIDENCE ON
THE TIMING OF ANY SCA CONDITIONS.
WEDNESDAY...NO HEADLINE EXPECTED THOUGH NW GUSTS TO 20 KTS.
THURSDAY...SOUTHERLY FETCH SCA HEADLINE LIKELY AT NIGHT.
FRIDAY...SCA...MUCH OF THAT IN THE ATLC WATERS CAUSED BY RESIDUAL
LEFTOVER SOUTHERLY SWELL FROM THE THURSDAY PRE CFP FETCH.
&&
.TIDES/COASTAL FLOODING...
THE TIDAL DEPARTURES HAVE CHANGED LITTLE OVERNIGHT AND IT STILL
APPEARS THAT A FEW AREAS MAY REACH MINOR TIDAL FLOODING WITH THIS
MORNINGS HIGH TIDE. THE ASTRONOMICAL HIGH TIDES THIS MORNING ARE
WHAT THEY WERE SUNDAY MORNING WHEN WE SAW ATLANTIC CITY JUST TOUCH
THE MINOR CRITERION AND CAPE MAY AND LEWES JUST EXCEED IT. A
STATEMENT FOR SPOTTY MINOR TIDAL FLOODING ALONG THE ATLANTIC
COASTLINE, ADJACENT BACK BAYS, RARITAN BAY AND LOWER DELAWARE BAY
WAS ISSUED LAST EVENING AND WILL CONTINUE UNTIL 1000 AM TODAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-
055-060>062.
NJ...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001-
007-008.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ450>455.
&&
SYNOPSIS...DRAG/O'HARA 541A
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...DRAG 541A
AVIATION...DRAG/O'HARA
MARINE...DRAG/O'HARA 541A
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 AM EST MON JAN 23 2012 NJZ001-007-008-PAZ054-055-060>062-240915- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 401 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. AREAS OF DENSE FOG ARE POSSIBLE...ESPECIALLY LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTRY MIX OF PRECIPITATION IS POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-NJZ013-014-020-022>027-240915- INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH- OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 401 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SPOTTY MINOR TIDAL FLOODING IS POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-019-020-NJZ009-010-012-015>019-021- PAZ067>071-240915- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON- SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CUMBERLAND-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 401 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PATCHY DENSE FOG IS POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-240915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 401 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 103 AM EST MON JAN 23 2012 NJZ009-010-012-015-PAZ067>069-230800- HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...TRENTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN 103 AM EST MON JAN 23 2012 ...AREAS OF DRIZZLE AND SNOW... PATCHY DRIZZLE AND A LITTLE SNOW HAVE DEVELOPED ACROSS THE AREA DURING THE EARLY MORNING HOURS. ITS POSSIBLE THAT PATCHY FREEZING DRIZZLE MAY OCCUR. USE CAUTION WHEN TRAVELING EARLY THIS MORNING. ROADS MAY BE SLIPPERY FOR AWHILE EARLY THIS MORNING...SO BEWARE OF ICY PATCHES ON ROADS. TEMPERATURES WILL SLOWLY WARM OVERNIGHT.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360851.